Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 31, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Oct 13, 2020, 2:56 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2020, 2:56 PM CDT (19:56 UTC)
- In effect from
- Oct 14, 2020, 12:00 PM CDT
- Expired
- Oct 14, 2020, 4:25 PM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3331 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498 WWUS83 KGLD 131956 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 156 PM MDT Tue Oct 13 2020 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140400- /O.NEW.KGLD.FW.W.0031.201014T1700Z-201015T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 156 PM MDT Tue Oct 13 2020 /256 PM CDT Tue Oct 13 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM CDT/ Wednesday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North-northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
927 WWUS83 KGLD 140304 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 904 PM MDT Tue Oct 13 2020 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300- /O.CON.KGLD.FW.W.0031.201014T1700Z-201015T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 904 PM MDT Tue Oct 13 2020 /1004 PM CDT Tue Oct 13 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
659 WWUS83 KGLD 140848 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 248 AM MDT Wed Oct 14 2020 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700- /O.EXT.KGLD.FW.W.0031.201014T1700Z-201015T0400Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 248 AM MDT Wed Oct 14 2020 /348 AM CDT Wed Oct 14 2020/ ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 10 PM MDT /11 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004... 013...014...015...016...027...028...029...041...042...079...080... 081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
113 WWUS83 KGLD 141910 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 110 PM MDT Wed Oct 14 2020 COZ252-KSZ001>004-013>016-028-029-NEZ079>081-142015- /O.CAN.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Logan-Gove-Dundy-Hitchcock-Red Willow- 110 PM MDT Wed Oct 14 2020 /210 PM CDT Wed Oct 14 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014... 015...016...028...029...079...080...081 AND 252... The National Weather Service in Goodland has cancelled the Red Flag Warning. Critical fire weather conditions are no longer expected. It will continue to be breezy to windy. $$ COZ253-254-KSZ027-041-042-150400- /O.CON.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/ Kit Carson-Cheyenne-Wallace-Greeley-Wichita- 110 PM MDT Wed Oct 14 2020 /210 PM CDT Wed Oct 14 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...042...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...North to northeast 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
972 WWUS83 KGLD 142125 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 325 PM MDT Wed Oct 14 2020 COZ253-254-KSZ027-041-042-142230- /O.CAN.KGLD.FW.W.0031.000000T0000Z-201015T0400Z/ Kit Carson-Cheyenne-Wallace-Greeley-Wichita- 325 PM MDT Wed Oct 14 2020 /425 PM CDT Wed Oct 14 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...042...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Critical fire weather conditions are no longer expected. It will continue to be breezy to windy through sunset but relative humidity values will continue to rise well above the fifteen percent threshold. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:20 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 13, 12:20 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1120 AM MDT Tue Oct 13 2020 .SHORT TERM...(Today through Wednesday) Issued at 243 AM MDT Tue Oct 13 2020 Latest upper air and satellite analysis shows rather dry northwest flow over the Great Basin onto the Plains. At the surface a weak cold front was moving southeast out of Wyoming and into Nebraska. Today the weak cold front will move through the forecast area during the morning. However, during the afternoon WAA behind the exiting surface high pressure will push the cooler air mass out of the forecast area. Therefore highs will be similar to yesterday. Locations east of Highway 83 may linger in the cooler air this afternoon. If so, highs will be a few degrees cooler than forecast. Due to the surface high moving through, winds will be light, turning from the north to the south through the day. Tonight light winds will turn to the west as a pre-frontal surface trough moves through. Despite dew points in the 20s and 30s, the light westerly wind will aid in keeping temperatures from falling too much due to radiational cooling. Lows in the 40s are expected, cooling to the upper 30s in parts of Cheyenne County CO and Greeley County. Wednesday will be warmer than today due to WAA from the northwest winds. Tribune will approach its record high for the day. During the afternoon breezy winds are expected over the northern half of the forecast area ahead of an approaching cold front. Meanwhile relative humidity values will fall to 15% or less for the south half of the forecast area. The current forecast has an overlap of roughly 30 miles along Highway 24 of the breezy winds and low relative humidity. Due to the rather narrow corridor of critical fire weather conditions forecast, do not have enough confidence to issue a watch at this time. An area this narrow could easily shift, so want to see some consistency with the placement of the overlap before issuing a watch. During the latter half of Wednesday afternoon a strong cold front will move into the forecast area from the north. Behind the front blowing dust may occur as north winds are expected to quickly increase. Due to a dry environment in place am not expecting much if any cloud cover with the frontal passage. Wednesday evening the cold front will move through the rest of the forecast area. Current data indicates the strongest winds will be over the southern half of the forecast area. With this in mind increased the areal coverage of the expected blowing dust. Rapid pressure rises of 10-15mb/6 hours will occur behind the front during the evening, which will keep the winds breezy. Current forecast may not have the winds strong enough given these pressure rises. A couple points to note about this cold front passage is that the current forecast has the frontal timing on the early side of the spectrum. Despite the timing differences among the models, there is agreement in slowing the front down with the latest model runs. Also, the timing and general layout of the frontal passage is similar to the front this past Sunday. However the front on Sunday was accompanied by a much stronger upper level short wave trough. The trough accompanying this front is much broader, so am not expecting the winds to be nearly as strong. After midnight lows will fall into the 30s across the forecast area. Yuma and Dundy counties may even have a freeze. Will hold off issuing any hazards for the frost/freeze to allow another look at the low temperatures. Am thinking they could still go a couple degrees lower given the favorable environment for radiational cooling. .LONG TERM...(Thursday through Monday) Issued at 155 AM MDT Tue Oct 13 2020 Northwest flow will be in place throughout the long term period. Temperatures will generally be near to slightly below normal, with the exception of Saturday which will be above normal. A hard freeze is increasingly likely Thursday night and Friday morning in western areas with a light freeze elsewhere. Precipitation chances cannot be completely ruled out, as the GFS does show rain and snow chances for areas north of Interstate 70 beginning Saturday night and continuing through Monday. However, the ECMWF keeps the area dry, so confidence is rather low. The two models diverge as early as Saturday, and by the end of the period are vastly different. The GFS has been consistently cool and wet, with a deeper trough over the central and northern plains, while the ECMWF has been warmer and dryer, with a flatter upper flow. That being said, the 00z run of the ECMWF did trend cooler towards the end of the period, but still not nearly as cold as the GFS solutions. Will continue with a temperature forecast more or less splitting the difference, with a slight mention of rain and snow showers. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1120 AM MDT Tue Oct 13 2020 Vfr conditions are expected at both KGLD and KMCK through the TAF period. East winds shift to the south this afternoon around 10 to 15 knots, becoming west overnight. LLWS is anticipated at KMCK from roughly 05z to 10z. Towards the end of the period, a cold front pushes into the region from the north, with an increase in winds as they shift to the north/northwest. Will need to monitor for visibility reductions due to blowing dust. && .CLIMATE... Issued at 243 AM MDT Tue Oct 13 2020 Record high for Tribune on Wednesday is 92 degrees set in 1968. All other sites for Wednesday have high temperatures atleast 5 degrees cooler than their record values. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...JBH CLIMATE...JTL
Hazardous weather outlook, Oct 13, 11:18 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1018 AM MDT Tue Oct 13 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1018 AM MDT Tue Oct 13 2020 /1118 AM CDT Tue Oct 13 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Critical fire weather conditions may occur Wednesday afternoon along the Highway 24 corridor where low relative humidities combine with gusty north winds. These gusty winds may also produce blowing dust in the afternoon and early evening. Wednesday through Sunday nights frost may occur for various portions of the Tri-State Area. There is a potential for widespread hard freeze Thursday and Sunday nights for most of the Tri-State Area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.